Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 142, NWS North Platte, NE

June 26, 2020Arthur County, Keith County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 26, 2020, 7:43 PM MDT for Arthur County, Keith County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2020, 7:43 PM MDT (01:43 UTC)
Expired
Jun 26, 2020, 8:30 PM MDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Arthur County, NE, Keith County, NE

The radar

The North Platte radar (KLNX), 104 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.7 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 939 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
939 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1964 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted.

372 
WUUS53 KLBF 270143
SVRLBF
NEC005-101-270230-
/O.NEW.KLBF.SV.W.0142.200627T0143Z-200627T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
743 PM MDT Fri Jun 26 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Southern Arthur County in west central Nebraska...
  North central Keith County in southwestern Nebraska...

* Until 830 PM MDT.

* At 742 PM MDT, a severe thunderstorm was located 7 miles southwest
  of Arthur, moving southeast at 15 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  McKeag and Haythorn Lake. 

This includes Highway 61 between mile markers 106 and 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4159 10180 4147 10140 4145 10140 4124 10157
      4144 10191
TIME...MOT...LOC 0142Z 299DEG 12KT 4148 10177 

HAIL...1.50IN
WIND...60MPH
 
$$

Buttler
2 follow-up statements
009 
WWUS53 KLBF 270205
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
805 PM MDT Fri Jun 26 2020

NEC005-101-270230-
/O.CON.KLBF.SV.W.0142.000000T0000Z-200627T0230Z/
Arthur NE-Keith NE-
805 PM MDT Fri Jun 26 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM MDT
FOR SOUTHERN ARTHUR AND NORTH CENTRAL KEITH COUNTIES...

At 805 PM MDT, a severe thunderstorm was located 8 miles south of
Arthur, moving southeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
McKeag and Haythorn Lake. 

This includes Highway 61 between mile markers 106 and 123.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4159 10180 4147 10140 4145 10140 4124 10157
      4144 10191
TIME...MOT...LOC 0205Z 297DEG 10KT 4145 10170 

HAIL...1.00IN
WIND...60MPH
 
$$

Buttler
572 
WWUS53 KLBF 270230
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
830 PM MDT Fri Jun 26 2020

NEC005-101-270240-
/O.EXP.KLBF.SV.W.0142.000000T0000Z-200627T0230Z/
Arthur NE-Keith NE-
830 PM MDT Fri Jun 26 2020

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN ARTHUR AND NORTH
CENTRAL KEITH COUNTIES HAS EXPIRED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.  However small
hail is still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
North Platte.

LAT...LON 4159 10180 4147 10140 4145 10140 4124 10157
      4144 10191
TIME...MOT...LOC 0230Z 299DEG 12KT 4141 10161 

$$

Buttler

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 5:28 PM MDT, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 26, 5:28 PM MDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
628 PM CDT Fri Jun 26 2020

.DISCUSSION...Issued at 311 PM CDT Fri Jun 26 2020

Visible satellite imagery depicts a dense cu field over nwrn
portions of the area this aftn, becoming increasingly congested in
time as a weak, NW-SE oriented upper disturbance approaches.
Suspect we will see initiation of a few storms here soon given
satellite characteristics. SPC mesoanalysis shows an uncapped
environment, with steep lapse rates driving moderate CAPE.
However, deep-layer shear is rather modest. Multicells with
transient supercellular characteristics will likely be the primary
mode with any storms that manage to mature, with the environment
supportive of marginally severe hail and wind, particularly with
any rotating updrafts. Lifespan of this area of convection may be
limited, as there will likely be some subsidence in the wake of
the aforementioned upper-level disturbance as it crosses the
nwrn/nrn portions of our area by mid-aftn.

More widespread convection is ongoing over sern WY/nrn CO in an
environment characterized by similar CAPE but higher shear, large
DCAPE, and high LCLs. Based on environment and CAM consensus,
expect that this will grow upscale as it approaches our
wrn/particularly swrn zones, with an MCS clipping those portions
of the area this evening. Mode will favor the potential for
primarily damaging straight-line winds, with severe hail possible
in any semi-discrete or embedded rotating updrafts. All-in-all,
convection should be rather short-lived, with the MCS crossing the
area over the span of about 4-6 hours. Potential exists for some
low clouds/fog in the wake of the MCS, but think this will be
localized at best.

More appreciable shortwave/vort max currently shown on WV imagery
near the UT/WY/ID borders is progged to slowly weaken as it moves
eastward toward the area tomorrow. Despite weakening, this
feature could provide enough lift to support additional
thunderstorm development during the aftn and evening hours,
especially over srn zones. Environment remains supportive of some
strong to severe storms, with moderate to large CAPE and marginal
deep-layer shear. In fact, could end up with a fairly similar
scenario today and tomorrow.

Trending drier and hotter later this weekend as low-to-midlevel
thermal ridging builds over the High Plains and upper trof deepens
over the wrn CONUS. Wrn trof drifts slowly eastward through early
next week, contributing to gradually increasing PoPs by Tuesday
and Wednesday. Modest differences in trof timing/tilt between
guidance limit predictability in details, but for now, looks like
best potential for appreciable QPF will be over wrn/nrn portions
of the area in closer proximity to the trof and associated upper
jet forcing.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 626 PM CDT Fri Jun 26 2020

Expect some high cloudiness to build into southwestern Nebraska
this evening as thunderstorms transition east of the Rockies. A
storm or two may impact the KLBF terminal after 03z this evening.
Given the isolated nature of storms expected, will handle this
mention with a VCTS group for now. Storm are expected to remain
south of the KVTN terminal tonight. Skies will then gradually
clear overnight as storms transition east of the area.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

DISCUSSION...WFO Rapid City SD
AVIATION...Buttler
Hazardous weather outlook, Jun 26, 2:54 PM MDT, 4 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
354 PM CDT Fri Jun 26 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-272100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
354 PM CDT Fri Jun 26 2020 /254 PM MDT Fri Jun 26 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Thunderstorms are expected again this afternoon and evening,
especially across the southern Sandhills into Chase through
Frontier counties. Some storms may be strong, possibly with
isolated severe storms. Hail and gusty winds will be the main
threats today. Also potential for heavy rainfall south of
Interstate 80.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Chances for isolated to scattered thunderstorms will continue
through the weekend into next week. There is a marginal risk for
severe storms across southwest Nebraska on Saturday. Severe
weather threat for the weekend remains uncertain.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Jun 26, 5:30 PM MDT, 2 hours 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
530 PM MDT Fri Jun 26 2020

NEZ094-270015-
Western Cherry NE-
530 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHERRY COUNTY UNTIL
615 PM MDT...

At 530 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Medicine Lake, or 37 miles southeast of Gordon,
moving southeast at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Round Lake and Speckel Meir Lake.

LAT...LON 4248 10171 4263 10157 4249 10116 4223 10144
TIME...MOT...LOC 2330Z 305DEG 9KT 4252 10157

Buttler
Special weather statement, Jun 26, 7:02 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service North Platte NE
702 PM MDT Fri Jun 26 2020

NEZ022-056-270145-
Deuel NE-Garden NE-
702 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL GARDEN AND DEUEL
COUNTIES UNTIL 745 PM MDT...

At 702 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chappell, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Chappell, Barton, Goldeneye State Wildlife Management Area and Mount
Vernon.

This includes Interstate 80 in Nebraska between mile markers 78 and
106.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4120 10261 4124 10213 4101 10208 4100 10246
      4101 10262
TIME...MOT...LOC 0102Z 260DEG 21KT 4106 10257

Buttler
Special weather statement, Jun 26, 7:19 PM MDT, 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
719 PM MDT Fri Jun 26 2020

NEZ004-270215-
Sheridan NE-
719 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SHERIDAN COUNTY
UNTIL 815 PM MDT...

At 718 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Hay Springs, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Smith Lake State Wildlife Management Area and Highway 250 crossing
the Niobrara River.

This includes Highway 250 between mile markers 22 and 40.

LAT...LON 4262 10277 4258 10228 4230 10229 4242 10275
      4244 10275 4244 10277
TIME...MOT...LOC 0118Z 285DEG 16KT 4251 10278

Roberg
Special weather statement, Jun 26, 7:33 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
733 PM MDT Fri Jun 26 2020

NEZ035-057-270215-
Arthur NE-Keith NE-
733 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ARTHUR AND NORTH CENTRAL
KEITH COUNTIES UNTIL 815 PM MDT...

At 732 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Arthur, moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
McKeag and Haythorn Lake.

This includes Highway 61 between mile markers 105 and 123.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4144 10194 4160 10182 4148 10142 4125 10160
TIME...MOT...LOC 0132Z 299DEG 12KT 4149 10180

Buttler
Special weather statement, Jun 26, 7:33 PM MDT, 10 minutes before
Special Weather Statement
National Weather Service North Platte NE
733 PM MDT Fri Jun 26 2020

NEZ023-094-270215-
Grant NE-Western Cherry NE-
733 PM MDT Fri Jun 26 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHERRY AND NORTHERN
GRANT COUNTIES UNTIL 815 PM MDT...

At 733 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hyannis, or 33 miles north of Arthur, moving east at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hyannis, Ashby, Pratt Lake, Duluth and Mother Lake.

This includes the following highways...
 Highway 2 between mile markers 135 and 156.
 Highway 61 between mile markers 151 and 171.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4195 10194 4212 10201 4219 10159 4188 10155
TIME...MOT...LOC 0133Z 270DEG 18KT 4204 10184

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:02 PM MDTSpecial Weather StatementLBFDeuel43 min
Jun 26, 7:09 PM MDTSevere Thunderstorm WarningLBFDeuel51 min
Jun 26, 7:19 PM MDTSpecial Weather StatementLBFSheridan56 min
Jun 26, 7:33 PM MDTSpecial Weather StatementLBFArthur42 min
Jun 26, 7:48 PM MDTSpecial Weather StatementLBFGarden42 min
Jun 26, 7:51 PM MDTSpecial Weather StatementLBFArthur39 min
Jun 26, 7:55 PM MDTSpecial Weather StatementLBFHayes50 min
Jun 26, 7:55 PM MDTSevere Thunderstorm WarningLBFArthur, Garden, Keith50 min
Jun 26, 8:18 PM MDTSevere Thunderstorm WarningLBFGrant, Hooker42 min
Jun 26, 8:45 PM MDTSevere Thunderstorm WarningLBFArthur, McPherson28 min
Jun 26, 8:54 PM MDTSpecial Weather StatementLBFChase51 min
Jun 26, 8:59 PM MDTSevere Thunderstorm WarningLBFChase46 min
Jun 26, 9:04 PM MDTSpecial Weather StatementLBFGrant41 min
Jun 26, 10:11 PM MDTSpecial Weather StatementLBFHayes49 min
Jun 26, 10:17 PM MDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln58 min
Jun 27, 5:25 PM MDTSpecial Weather StatementLBFHayes35 min
Jun 27, 5:42 PM MDTSpecial Weather StatementLBFKeith33 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.